Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Birmingham, AL

July 10, 200510 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 10, 2005, 10:31 PM CDT for 10 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2005, 10:31 PM CDT (03:31 UTC)
Expired
Jul 11, 2005, 4:30 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:45 PM CDTFLASH FLOODTuscaloosa, ALSEVERAL COUNTY ROADS FLOODED...INCLUDING INDIAN CREEK AND JOHNSON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 110335
FFWBMX
ALC057-063-065-073-075-093-107-125-127-133-110930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  WALKER COUNTY IN CENTRAL ALABAMA
  MARION COUNTY IN NORTHWEST ALABAMA
  WINSTON COUNTY IN NORTHWEST ALABAMA
  FAYETTE COUNTY IN WEST CENTRAL ALABAMA
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  HALE COUNTY IN WEST CENTRAL ALABAMA
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 430 AM CDT

* AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL ASSOCIATED WITH TROPICAL STORM DENNIS MOVING 
NORTHWARD ACROSS WESTERN ALABAMA.

* LOCATIONS IN THE WARNING INCLUDE ALL AREAS OF THE WARNED COUNTIES.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3253 8769 3258 8754 3265 8753 3301 8742
      3302 8733 3313 8732 3314 8721 3324 8722
      3327 8698 3343 8673 3354 8656 3374 8655
      3384 8677 3382 8697 3387 8708 3403 8711
      3430 8713 3431 8817 3299 8833 3300 8819
      3268 8806 3261 8805 3263 8794 3262 8786
      3255 8787

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:06 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 8:06 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT SUN JUL 10 2005

.DISCUSSION...DENNIS HAS WEAKENED TO A TROPICAL STORM AS IT MOVES
NORTH INTO CENTRAL ALABAMA.

AT 8 PM CDT...THE CENTER OF TROPICAL STORM DENNIS WAS 20 MILES NW
OF JACKSON ALABAMA.  RAIN WAS WIDESPREAD ACROSS CENTRAL ALABAMA WITH
THE HEAVIEST RAINFALL OCCURRING JUST NORTH DENNIS...SOUTHWEST OF A
TUSCALOOSA TO MONTGOMERY LINE.  A DRY SLOT/BREAK IN THE RAIN WAS
LOCATED SOUTH OF INTERSTATE 85.

AREAS SOUTHWEST OF A TUSCALOOSA TO MONTGOMERY LINE...ESPECIALLY
BETWEEN LIVINGSTON AND SELMA...WILL EXPERIENCE THE WORST CONDITIONS
THROUGH 2 AM CDT.  SUSTAINED WINDS OF 40 TO 60 MPH WITH GUSTS TO
80 MPH AND THREE TO SIX INCHES OF RAINFALL ARE LIKELY IN THESE
LOCATIONS AS DENNIS MOVES NORTH.

AREAS SOUTH OF INTERSTATE 85...BELIEVE THE WORST MAY BE OVER.
WINDS WILL SLOWLY DIMINISH THROUGH THE NIGHT AS DENNIS MOVES NORTH.
ADDITIONAL HEAVY RAINFALL IN THESE LOCATIONS SEEMS TO BE LIMITED
WITH DRIER AIR PUNCHING IN FROM THE SOUTHEAST.

ELSEWHERE...MAINLY NORTH OF A TUSCALOOSA TO AUBURN LINE...EXPECT
THE STRONGEST WINDS AND HEAVIEST RAIN THROUGH 2 AM CDT...6 AM CDT
NORTHWEST OF INTERSTATE 59...CLOSER TO DENNIS.  WINDS 25 TO 40 MPH
WITH GUSTS UP TO 60 MPH CAN BE EXPECTED.  AN ADDITIONAL TWO TO FOUR
INCHES OF RAINFALL ARE POSSIBLE.

.UPDATE...WITH DENNIS WEAKENING TO A TROPICAL STORM...WILL REDUCE
THE CURRENT INLAND HURRICANE WARNING TO A TROPICAL STORM WARNING.
POSSIBLY MAY LOWER EXPECTED RAINFALL AMOUNTS ACROSS EAST CENTRAL
ALABAMA IN THE FLASH FLOOD WATCH.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

INLAND HURRICANE WARNING UNTIL NOON CDT MONDAY ALONG AND SOUTHWEST OF
A REFORM TO TROY LINE.

INLAND TROPICAL STORM WARNING UNTIL NOON CDT MONDAY NORTH OF A REFORM
TO TROY LINE.

FLASH FLOOD WATCH ALL AREAS UNTIL NOON CDT MONDAY.

&&

MBS/91
Hazardous weather outlook, Jul 10, 8:40 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CDT SUN JUL 10 2005

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
840 PM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(REST OF TONIGHT).

TROPICAL STORM DENNIS WILL BRING HIGH WINDS...VERY HEAVY RAINFALL...
AND A CHANCE OF TORNADOES TO MUCH OF CENTRAL ALABAMA TONIGHT.
PLEASE CONSULT THE LATEST HURRICANE LOCAL STATEMENTS (HLS)
FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

DENNIS WILL CONTINUE TO DIMINISH TO A TROPICAL DEPRESSION AS IT MOVES
NORTHWARD ON MONDAY.  THERE IS STILL A THREAT OF HEAVY RAIN AND GUSTY
WINDS ON MONDAY...ESPECIALLY EARLY IN THE DAY.

RIVER FLOODING IS LIKELY MONDAY THROUGH AT LEAST WEDNESDAY AS HEAVY
RAINFALL FROM DENNIS WILL FORCE SEVERAL RIVERS ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD BE
CONTINUED INTO MONDAY.

61

In the hours before

Local storm report, Jul 10, 8:49 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TROPICAL STORM   TUSCALOOSA              33.24N 87.54W
07/10/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            46 MPH WIND GUST REPORTED BY WEATHER INSTRUMENTS IN THE
            CITY OF TUSCALLOSA OPERATED BY THE TUSCALOOSA EMA.

&&

JBW
Local storm report, Jul 10, 9:11 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TROPICAL STORM   5 N ASHLAND             33.34N 85.83W
07/10/2005                   CLAY               AL   AMATEUR RADIO

            62 MPH WIND GUST WAS REPORTED AT CHEAHA MOUNTAIN.

&&

JBW
Local storm report, Jul 10, 9:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TROPICAL STORM   ONEONTA                 33.95N 86.47W
07/10/2005                   BLOUNT             AL   EMERGENCY MNGR

            REPORTS OF TREES...AND A FEW POWER LINES DOWN...WERE
            REPORTED ACROSS SOUTHERN AND SOUTHESTERN PORTIONS OF
            COUNTY.

&&

JBW
Local storm report, Jul 10, 10:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TROPICAL STORM   TALLADEGA               33.43N 86.10W
07/10/2005                   TALLADEGA          AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN ACROSS COUNTY. SOME POWER
            OUTAGES WERE REPORTED DOWN IN THE SYLACAUGA AREA. THIS
            LOSS OF POWER HAS RESULTED IN 400 RESIDENTS IN THE
            SYLACAUGA AREA LOSING POWER.

&&

JBW
Local storm report, Jul 10, 10:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TROPICAL STORM   CALERA                  33.10N 86.75W
07/10/2005                   SHELBY             AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN ACROSS
            THE COUNTY. A FEW TREES WERE ALSO BLOCKING
            ROADS...CAUSING ROAD CLOSURES.

&&

JBW
Local storm report, Jul 10, 10:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SUN JUL 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TROPICAL STORM   HEFLIN                  33.65N 85.59W
07/10/2005                   CLEBURNE           AL   EMERGENCY MNGR

            COUNTY ROAD 126,COUNTY ROAD 42, AND COUNTY ROAD 43 HAVE
            BEEN CLOSED. 12 REPORTS OF DOWNDED TREES AND 6 REPORTS OF
            POWER OUTAGES WERE REPORTED ACROSS COUNTY.

&&

JBW

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.